Objective: To report a case of hypothyroidism occurring after the addition of quetiapine to an existing drug regimen.
Case summary: A 46-year-old African-American woman diagnosed with schizoaffective disorder, bipolar type, and a four-year history of successfully treated hyperthyroidism, was suboptimally responsive to olanzapine treatment. Transition from olanzapine to quetiapine was initiated and, approximately two months after adding quetiapine to a standing pharmacotherapeutic regimen, the patient developed an elevated thyroid-stimulating hormone (TSH) concentration of 8.45 microU/L. A diagnosis of hypothyroidism was subsequently made, treatment with levothyroxine was initiated, and the patient's thyroid function became stable.
Discussion: Drug induced hypothyroidism is known to occur with several medications. Quetiapine is an atypical antipsychotic with the potential to decrease thyroid hormone concentrations in some patients; this effect may be dose related. Despite this known adverse effect, the manufacturer of quetiapine reports that elevated TSH concentrations and subsequent treatment with thyroid hormone supplementation have occurred only rarely. We report the development of hypothyroidism in a patient who had previously received successful radioactive iodine treatment for hyperthyroidism in 1994, but who had no detected thyroid abnormalities until treatment with quetiapine was started four years later.
Conclusions: Patients with compromised thyroid function who receive treatment with quetiapine may develop hypothyroidism. Appropriate care for these patients may include an increased awareness of possible hypothyroidism and consideration of thyroid function monitoring.